Deliberate self-poisoning with acetaminophen: A comparison with other medications

Victor Novack, Alan B. Jotkowitz, Jorge Delgado, Elena Shleyfer, Leonid Barski, Avi Porath

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

Background: Acetaminophen is the most common drug employed in deliberate self-poisoning (DSP) in many countries and can lead to acute liver failure. The purpose of the present study was to compare DSP with acetaminophen with DSP with other medications. Methods: From January 2001 to December 2002, all patients admitted after DSP to Soroka University Hospital in Beer-Sheva, Israel, were identified. Demographic data and medical history were obtained retrospectively. Results: There were 282 incidences of DSP in the study period. The mean age of 94 patients with an acetaminophen overdose was lower than that of patients who had attempted DSP with other medications (24.8 vs. 34.6 years, p < 0.001). There was no gender or ethnic difference between the groups. Patients with DSP with acetaminophen were less likely to make recurrent attempts (23.4% vs. 39.9% p = 0.006), less likely to have psychiatric disorders (32% vs. 59% p < 0.001), and had a shorter hospital stay (1.7 vs. 2.1 days, p = 0.05). The acetaminophen group had less of an impairment in level of consciousness (84% vs. 52.1% p < 0.001) and had less need for ICU care (6.4% vs. 14.9%, p = 0.04). Serum levels were checked in 68 (72.3%) of the patients in the acetaminophen group and they were found to be high in 6 (8.8%) of them (95% CI 2.1-15.5%). Conclusion: Taking an overdose of acetaminophen is a common method of DSP, with patients tending to have a more benign presentation and shorter hospital stay than those who attempt DSP with other medications. Further research on the optimal care of these patients and multi-disciplinary approaches to DSP prevention are needed.

Original languageEnglish
Pages (from-to)585-589
Number of pages5
JournalEuropean Journal of Internal Medicine
Volume16
Issue number8
DOIs
StatePublished - 1 Dec 2005
Externally publishedYes

Keywords

  • Acetaminophen
  • Deliberate self-poisoning
  • Toxicology

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint

Dive into the research topics of 'Deliberate self-poisoning with acetaminophen: A comparison with other medications'. Together they form a unique fingerprint.

Cite this